Free
Correspondence  |   May 1995
Reply: Neurotoxity of Contrast Agents
Author Notes
  • Assistant Professor, Department of Anesthesiology, University of Washington and Children's Hospital and Medical Center, 4800 Sand Point Way NE, Seattle, Washington 98105.
Article Information
Correspondence
Correspondence   |   May 1995
Reply: Neurotoxity of Contrast Agents
Anesthesiology 5 1995, Vol.82, 1304. doi:
Anesthesiology 5 1995, Vol.82, 1304. doi:
In Reply:—I would like to thank Feingold and Rosenberg for their questions and comments. In our report, [1 ] the injection into the shunt in the operative field was performed by a surgeon. The only situation for which I can imagine it would be appropriate for an anesthesiologist to inject contrast material is for a test of epidural or other catheter placement. A nonionic low-osmolality contrast agent such as iohexol (Omnipaque) should be used for this purpose. Nontonic low-osmolality contrast agents are used in radiology much more frequently than they were when Feingold et al. published their report. [2 ] I suspect that, after more than 20 yr of increasing clinical use, very few radiologists are unaware of their indications and potential complications; however, most anesthesiologists rarely use them.
The other comments serve to underline the importance of reporting avoidable but infrequent intraoperative complications, both to avoid their repetition and to stimulate discussion of other conditions with which they might be confused, malignant hyperthermia in this circumstance.
Helen W. Karl, M.D., Assistant Professor, Department of Anesthesiology, University of Washington and Children's Hospital and Medical Center, 4800 Sand Point Way NE, Seattle, Washington 98105.
(Accepted for publication February 2, 1995.)
REFERENCES
Karl HW, Talbott GA, Roberts TS: Intraoperative administration of radiologic contrast agents: Potential neurotoxicity. ANESTHESIOLOGY 81:1068-1071, 1994.
Feingold A, Elam JO, Dobben GD: Severe muscle spasms after visualization of a subarachnoid catheter. JAMA 212879-880, 1970.